Rheumy states I don't have PMR but won't rule out GCA!?!

A month ago I was put onto 50mg Pred and had a temporal biopsy for suspected PMR & GCA. I saw the Rheumy on Tuesday last and he is not convinced that I have PMR but will not rule out GCA (the biopsy was negative but the tissue taken was 7mm not the recommended <1cm). Historical records(last 4 years) demonstrate an ESR level of 44, not affected by the Pred (I am also T2 diabetic and have lymphodoema in one leg). CRP levels have also remined stable.

However the advice is to stay on 50mg Pred for another 3 weeks;reduce to 40mg for a month;then 30mg for a month; thereafter reductions of 5mg per month(as the body allows).

Whilst at first I seemed to have no side effects from Pred I now have an attention deficiency (can't concentrate for long);lethargy;and a voice which takes leave of absence for 15-30 mins periods. At least I have now got a reasonable balance between blood sugars/pred/diet. I suspect it's going to be a long road back!

3 Replies

  • I can relate to all those side effects and they will disappear as you reduce the Pred dose (well, except for the voice for me. I've been left with a croak) I think your Rheumy has a good reduction plan in place to begin with and I would suggest that you keep a diary of symptoms and happenings as this will give you something to check (and the Rhuemy) if you are having a bout of brain fog.

    Is it not possible to arrange for some time off sick? Rest is so important whether you have PMR or GCA (and you can have either condition without the other) and even more so when you are also on steroids.

    I do have sympathy for you trying to balance the sugar levels. I found it nearly impossible to do so, but of course as you come down it sorts itself out. Pred itself gave me both sugar and salt cravings - not both at the same time fortunately - and that is something you should be aware of as you travel on.

  • Hello violetsnowdrop

    Don't worry too much about what you refer to as "attention deficiency" - my concentration levels were at zero during my early days on steroids for PMR and GCA, and, like you, my voice was also reduced to a whisper on occsion. I was commenced on a starting dose of 40mg and I couldn't even focus my eyes, let alone my brain, on anything. The good news is that it does improve as you reduce the dose.

    I do feel that remaining for as long as 7 weeks on 50mg, followed by a month on 40mgs does sound like a longer stretch than usually recommended at these high doses though, especially if your symptoms have improved considerably. You can read the the suggested tapering regime in the British Society of Rheumatologists Guidelines for the Management of PMR/GCA, which can be found under the Resources section of PMRGCAuk's website.

    It will help enormously if you can arrange sick leave from you work for a while, so that you can rest and give the steroids a good chance to do their job of getting the inflammation under control I do hope you start to feel much better soon..

  • Thanks for your concerns; I have been off work for a month already but need to get back. Fortunately my employer has arranged for a graduated return to normal hours. GP has allowed reduction to 45mg for next 3 weeks (at least it's downwards!) so long as I keep tight rein on blood sugar controls.

You may also like...